It is undeniable that drugs do save lives, but few prescription medications are completely free of risks or side effects. Naturally, the more drugs that are taken at the same time, the greater the risk of adverse interactions and potentially devastating side effects. This problem of “overmedication” is increasing to almost epidemic proportions among the elderly. Take, for example, a recent Washington Post article that described an 83-year-old grandmother who wished to remain anonymous.
The woman had been hospitalized for an asthma attack. In the hospital she was prescribed steroids for the asthma, which made her blood pressure too high and caused vertigo. So the hospital prescribed a blood pressure medication, which made her dizzy. While in the hospital her ankles began to swell, so she was given a water pill, which in turn caused her level of potassium to bottom out, so the doctors added potassium supplements. To top it all off she was given a drug to treat osteoporosis, which eventually lead to gastric bleeding. The article quoted the grandmother as saying, “I came out sicker than I went in."
"When prescribed a medication, do not be afraid to ask your doctor if you really need it." – The University of Oklahoma’s Department of Gerontology
According to pharmacists, her situation is far from unique. "I see this all the time," said pharmacist Art Weinstein, owner of a Chevy Chase, Maryland pharmacy. Weinstein eventually was able to reduce the number of drugs the grandmother was taking and return her to better health. Overmedication, or polypharmacy, as it is more technically referred to, is more common among the elderly. As we age we are prone to more chronic conditions that require medication. At the same time, an aging body tolerates drugs differently and metabolizes drugs more slowly than it did when we were young, making drug interaction a greater concern. Many seniors mix over the counter drugs and dietary supplements with prescription drugs in the mistaken belief that they will have little or no impact because of their nonprescription status.
Psychiatric side effects of overmedication in seniors
Perhaps one of the most insidious aspects of overmedication is its effect on cognition and the mental capacity of seniors. Overmedicated seniors have been mistakenly diagnosed with depression, dementia, and even Alzheimer’s disease. Such was the case of Nancy Burns, whose story was recently featured on CNN. One weekend Nancy was discovered by her adult children at home stumbling, confused and incoherent. They took her to the emergency room where doctors thought she had had a stroke. Later a neurologist diagnosed her with dementia or Alzheimer’s. But this did not sit well with her children, so they took her to The University of Oklahoma’s Department of Gerontology for another opinion. The doctor there said, “I do not think your mother has Alzheimer’s or [dementia] I think she is overmedicated.” Turns out the doctor was right. Apparently she had seen several different doctors for manic depression and each had prescribed a powerful medication, so that she was taking eight different ones. Now, down to four, she has recovered and is doing well.
How to avoid overmedication
Doctors and pharmacists recommend a “brown bag review” – that is where you take all of the drugs you or your elderly loved one are taking to the doctor or pharmacist and screen them for appropriate dosages and potential interactions. When prescribed a medication do not be afraid to ask your doctor if you really need it. Nancy’s case underscores the need to always carry your medical history with you that includes all drugs you are taking, even OTC and supplements, and share it with all health care providers. In the resource links following this article, you can find a list of drugs commonly taken by seniors with potentially hazardous interactions, and a drug interaction tool.